1) Activation to Sedation level of the SSRIs. Prozac at the top of activating, Paxil at the lowest. Lexapro & Celexa at the middle. I'm addled off of too much sleep, so I'll edit this thing or you edit my useless comments. I think it goes.
Activating <-- Neutral --> Sedating
This varies for everyone, based on body chemistry and how the drug works for you (or does not work), but from a pharmacology view, this is true. I will not label what may or may not be activating, but only put them in an ordered potential list based on clinical knowledge, again, your own experience is the best guideline. Keep in mind depression keeps most people sedated in physical and mental activity, so an activating medication may feel more neutral than activating in practice.
Prozac (Fluoxetine), Zoloft (Sertraline), Lexapro (Escitalopram), Celexa (Citalopram), Fluvoxamine (Luvox), and Paxil (Paroxetine).
How does this scale compare to non-SSRI medications? It's off-label for the forum, but a quick summary might be worth mentioning.
1) Wellbutrin (Bupropion) will be more activating than any SSRI.
2) Deseryl (Trazodone) will be the most sedating of any AD.
3) Remeron (Mirtazapine) at low doses is near the sedation of trazodone. This effect lesses as one reaches higher doses (i.e. 60mg) and for some people becomes extremely activating.
4) Effexor XR (Venlafaxine) a SNRI would be placed below Wellbutrin, but above Prozac. The activating properties will increase as the dose increases.
5) Cymbalta (Duloxetine) another SNRI. I would place this at the neutral range of ADs, and as the dose increases so dose the sedation.
6) MAOIs: Two old-school drugs are mostly used now. Parnate (Tranylcypromine) is extremely activating for some people, not at all a sedating medication. Nardil (Phenelzine) would be a polar opposite of Parnate in some ways, and it can be neutral to extremely sedating.
7) TCAs: These range all over the scale from extremely activating, to neutral, to sedating. Ask in the non-SSRI forum.
Edited by Velvet Elvis, 28 May 2005 - 07:27 PM.